Nebraska, 2015

Hail and Damaging Winds in Nebraska, July 27, 2015

July 27, 2015 · NWS LBF · 8 events in 5 counties and zones

Isolated thunderstorms developed over the Nebraska Panhandle during the early evening hours of July 27th. They developed in the vicinity of a surface trough of low pressure, and moved to the east northeast into the western Nebraska Sandhills and portions of the northeastern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over the Nebraska Panhandle during the early evening hours of July 27th. They developed in the vicinity of a surface trough of low pressure, and moved to the east northeast into the western Nebraska Sandhills and portions of the northeastern Nebraska Panhandle. Severe thunderstorms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 27, 4:59 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 27, 4:59 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT MON JUL 27 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 330 PM CDT MON JUL 27 2015

PRIMARY FORECAST CONCERN IN THE SHORT TERM DEALS WITH CONVECTIVE
CHANCES LATE THIS AFTERNOON INTO THE OVERNIGHT.  A SECONDARY CONCERN
IS THE PASSAGE OF A COLD FRONT...WHICH WILL PROVIDE FOR COOLER...AND
DRIER CONDITIONS.

FORECAST CONFIDENCE WITH THE CONVECTIVE CHANCES ARE NOT AS HIGH AS
ONE WOULD HOPE...ESPECIALLY GIVEN THE RECENT PERFORMANCE OF THE
SHORT TERM MODELS.  THAT BEING SAID...THE 12Z NAM WITH SUPPORT FROM
THE LATEST RAP AND SEVERAL RUNS OF THE HRRR INDICATE TWO FAVORED
AREAS FOR DEVELOPMENT LATE THIS AFTERNOON AND EARLY EVENING. THE
FIRST IS ALONG A DRYLINE PUSH ACROSS NORTHEAST COLORADO.  CURIOUS
HOWEVER AS TO WHY THE MODEL IS SO AMBITIOUS WITH THE NORTHEASTWARD
EXTEND OF INITIAL CONVECTION INTO SOUTHWEST NEBRASKA...BUT ON
FURTHER INVESTIGATION...THE MODEL SEEMS TO BE KEYING ON A SOUTHWEST
TO NORTHEAST LINE OF H7 FRONTOGENESIS EXTENDING INTO THE AREA.
REGARDLESS THE LATEST MESOSCALE ANALYSIS SHOWS AN ENHANCED AREA OF
DEEP LAYER MOISTURE CONVERGENCE ACROSS NORTHWEST KANSAS YIELDING
SUPPORT TO THE CONVECTIVE INITIATION IN THE VICINITY OF THE TRI-
STATE REGION.  INSTABILITY IN THIS AREA IS SIGNIFICANT...BUT DEEP
LAYER SHEAR IS LACKING.  STORMS MAY HAVE TROUBLE INITIALLY...BUT AS
A LLJ STRENGTHENS...CELLS SHOULD GROW UPSCALE INTO A EAST NORTHEAST
PROPAGATING MCS.  AM CONCERNED WITH THE HEAVY RAIN THREAT AT THIS
POINT AS BUFR SOUNDINGS SHOW NEAR RECORD PWATS AT KLBF BEFORE STORM
INITIATION...AND STORM MOTIONS OF 15KTS OR SO.  IF THE CONVECTIVE
COMPLEX MATERIALIZES LATE EVENING TO OVERNIGHT...VERY HEAVY RAINFALL
IS POSSIBLE ACROSS OUR SOUTH AS WARM CLOUD DEPTHS INCREASE OVER 11K
FEET.

THE SECOND AREA OF CONVECTIVE DEVELOPMENT APPEARS TO BE JUST
UNDERWAY ACROSS FAR EASTERN WYOMING AND WESTERN NEBRASKA AS THE DRY
LINE/THETA GRADIENT MIXES EAST.  HOWEVER THE MODELS SEEM TO HAVE
STRUGGLED WITH THE AMOUNT OF MIXING TODAY...AND GIVEN NO OTHER
DISCERNABLE FEATURES OF LOW-LEVEL CONVERGENCE AT THIS
TIME...CONVECTIVE CHANCES ACROSS THE SANDHILLS LATE AFTERNOON ARE IN
QUESTION.  THE HRRR CONTINUES TO BE FIXED ON A SOLUTION HOWEVER OF
CONVECTIVE CLUSTER/S/ SPREADING EAST WITH TIME ACROSS MUCH OF THE
SANDHILLS AND NORTHERN NEBRASKA.  THE HRRR PICKED UP ON THIS
SOLUTION EARLY...AND DID WELL WITH LAST NIGHTS CONVECTION...SO WILL
HEAVILY CONSIDER THE GUIDANCE FOR THIS EVENING.  EFFECTIVE BULK
SHEAR IS LACKING AS OF NOW ACROSS THE SANDHILLS...BUT SLOWLY
INCREASES OVER THE NEXT 6 HOURS...WITH SIGNIFICANT CAPE IN PLACE.
LARGE HAIL AND GUSTY WIND WILL ALSO BE POSSIBLE WITH THESE
CONVECTIVE STORMS.

COLD FRONT ARRIVES DRY ASSUMING THE CONVECTION PLAYS OUT AS
INDICATED ABOVE...STABLE AND COOLER CONDITIONS WILL FOLLOW FOR
TUESDAY.  WILL NEED TO MONITOR RH VALUES DURING PEAK HEATING ON
TUESDAY ACROSS ZONES 204 AND 210...AS READINGS ARE SHOWN TO FALL
BELOW 20 PERCENT.  FUELS HOWEVER ARE NOT SUSCEPTIBLE TO LARGE FIRE
GROWTH.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 PM CDT MON JUL 27 2015

TUESDAY NIGHT...AS SURFACE HIGH PRESSURE BUILDS INTO WESTERN
NEBRASKA...CLEAR SKIES...LOWER SURFACE DEWPOINTS IN THE LOW TO MID
40S WILL RESULT IN A RELATIVELY COOL NIGHT. LOWS FROM THE UPPER
40S ERN PNHDL WITH LOWER TO MID 50S MUCH OF WESTERN NEBRASKA.

DRY CONDITIONS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT WITH SURFACE
HIGH PRESSURE AND A DRIER AIRMASS IN PLACE. WITH DEWPOINTS
WEDNESDAY ONLY IN THE MID TO UPPER 40S AND HIGHS AROUND 85...THIS
WILL RESULT IN AFTERNOON RELATIVE HUMIDITY FALLING TO ABOUT 25
PERCENT.

MOISTURE WILL RETURN TO THE CENTRAL HIGH PLAINS INCLUDING WRN NEBR
ON THURSDAY. BY AFTERNOON...ISOLATED TSTMS ARE POSSIBLE MAINLY
WEST OF VALENTINE THROUGH NORTH PLATTE THEN LINGER INTO THURSDAY
NIGHT ACROSS THE SRN HALF OF THE FA.

ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE FRIDAY THROUGH
MONDAY WITH NWRLY FLOW PERSISTING ALOFT. LOW LEVEL MOISTURE IS
FORECAST TO RESIDE ACROSS THE AREA ONCE AGAIN.

TEMPERATURES WILL RANGE FROM NEAR 90 THURSDAY THEN UPPER 80S TO
LOWER 90S FRIDAY THROUGH MONDAY. MEDIUM RANGE MODELS AGREE ON A
HUDSON BAY LOW PERSISTING WITH AN UPPER RIDGE REMAINING ACROSS THE
DESERT SOUTHWEST. THIS WOULD BRING THE POTENTIAL FOR BELOW NORMAL
TEMPERATURES TO THE GREAT LAKES REGION...WHILE NORMAL TEMPERATURES
WOULD RESIDE ACROSS THE CENTRAL PLAINS INCLUDING WESTERN NEBRASKA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 654 PM CDT MON JUL 27 2015

A LINE OF THUNDERSTORMS SHOULD MOVE EAST ACROSS NORTHERN NEBRASKA
AHEAD OF A COLD FRONT TONIGHT. IT IS UNCERTAIN IF THIS LINE WILL
DEVELOP SOUTHWARD INTO SOUTHWEST NEBRASKA...AND HAVE REMOVED THE
MENTION OF STORMS FROM THE NORTH PLATTE TAF. OTHERWISE SOUTH WINDS
WILL SHIFT TO THE NORTHWEST LATER TONIGHT AS THE COLD FRONT
CROSSES THE AREA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JACOBS
LONG TERM...ROBERG
AVIATION...TAYLOR
Hazardous weather outlook, Jul 27, 1:29 PM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT MON JUL 27 2015
...FOR TYPO...

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
329 PM CDT MON JUL 27 2015 /229 PM MDT MON JUL 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER THE
EASTERN PANHANDLE AND SOUTHWESTERN NEBRASKA ALONG A SURFACE
BOUNDARY...AND THEN MOVE EAST THROUGHOUT THE NIGHTTIME HOURS. THE
PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS...HOWEVER...HEAVY RAINFALL COULD ALSO BECOME A THREAT GIVEN
THE SLOW STORM NATURE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GENERAL THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MOLDAN

The radar

The North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Sheridan

When
July 27, 7:55 PM MST
Where
Sheridan County, 2.16 mi WSW of Lakeside
Measured
1.5 in hail
Reported by
Public
Coordinates
42.060, -102.460

Thunderstorm Wind, Garden

When
July 27, 8:05 PM MST
Where
Garden County, 40.63 mi N of Oshkosh
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.000, -102.200

Thunderstorm wind gust of 60 MPH measured with a Davis instrument.

Thunderstorm Wind, Grant

When
July 27, 8:25 PM MST
Where
Grant County, 0.51 mi E of Hyannis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -101.760

Weather spotter estimated winds of 60 MPH on the west side of Hyannis.

Thunderstorm Wind, Garden

When
July 27, 9:15 PM MST
Where
Garden County, 3.79 mi SE of Lisco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.460, -102.570

Thunderstorm wind gust estimated at 60 MPH at this location.

Thunderstorm Wind, Cherry

When
July 27, 10:30 PM CST
Where
Cherry County, 23.16 mi WSW of Brownlee
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.110, -101.010

Thunderstorm wind gusts of 70 MPH estimated at this location.

Hail, Arthur

When
July 27, 10:00 PM MST
Where
Arthur County, 10.98 mi NNW of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.720, -101.770

Hail, Cherry

When
July 27, 11:15 PM CST
Where
Cherry County, 34.09 mi WSW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -101.240

Thunderstorm Wind, Arthur

When
July 27, 10:15 PM MST to 10:30 PM MST
Where
Arthur County, 10.98 mi NNW of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.720, -101.770

Thunderstorm wind gusts, estimated at 60 MPH, lasted 15 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587878, 587880, 587881, 587882, 587883, 587884, 587879, 587885.